Colorado, 2019

Tornado in Colorado, March 22, 2019

March 22, 2019 · NWS BOU · 1 event in 1 county or zone

A landspout formed along a colliding boundary east of Eaton. The tornado flipped over 100 small cow huts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A landspout formed along a colliding boundary east of Eaton. The tornado flipped over 100 small cow huts. None of the calves were injured, although several were chained to the shelters and had to be untangled. Several feed bags were scattered around as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 22, 2:25 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 22, 2:25 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
325 PM MDT Fri Mar 22 2019

.SHORT TERM...(This evening through Saturday)
Issued at 325 PM MDT Fri Mar 22 2019

Latest satellite and radar imagery shows the convection developing,
although the majority of this so far has been to our south. It
will continue to advect northward and fill in through the evening
hours, as moderate QG ascent combines with the unstable airmass.
The track of the upper level low, from the Colorado/New Mexico
border into east central Colorado tonight, would suggest a period
of upslope. However, along the Front Range, we expect a rather
quick transition to a slight downslope NNW component by late
evening. Along this wind shift and mid level convergence, we will
see strong frontogenesis, and an enhanced band of precipitation
with higher rates. That band should shift slowly east to just east
of the I-25 Corridor late this evening, and then possibly stall
overnight as low pressure system deepens, effectively keeping a
prolonged period of frontogenesis and enhanced precipitation over
our plains.

As a result, we will continue to push up our QPF numbers for just
east of the I-25 Corridor. At the same time, the heavier
precipitation will likely drive down snow levels a little more,
especially over the Palmer Divide where a deep northerly upslope
component develops. The combination of these two factors will
likely lead to a quicker changeover and thus more snow
accumulation. We have boosted amounts toward the middle range of
the short term guidance, relying heavily on HRRR vairable method
snow accumulation. This is normally much better than a typical
10:1 ratio in these marginal temperature events where there is
considerable melting. Will still have to watch the latest trends
closely as just a degree or two could make a significant
difference in snow amounts and accumulations. Right now, we expect
the brunt of the snow to occur overnight, with mostly slushy
conditions, so impacts shouldn't be too much for areas from
Douglas into Elbert/northern Lincoln county. Best estimates for
those areas would be 1-4 inches. Around Denver, look for mostly
rain although a few wet snowflakes will likely occur over the
southeastern sections of town later tonight, perhaps just enough
for a dusting.

In the mountains, snow showers, some heavy, early this evening
will gradually decrease later in the evening and overnight as
airmass stabilizes.

On Saturday, the morning rain/snow east of the I-25 corridor
plains will graudually diminish to showers as the storm system
pulls away. A few snow showers will linger in the mountains with
enough orographics and shallow moisture. Temperatures will be
slightly cooler, but a little downslope will help push readings to
just shy of normal levels along the I-25 Corridor. It will be a
little breezy in the post trough airmass as well.

.LONG TERM...(Saturday night through Friday)
Issued at 325 PM MDT Fri Mar 22 2019

Moisture will remain over the mountains Saturday night and Sunday
as westerly flow aloft will continue across the state. This will
keep light scattered snow showers going west of the Continental
Divide. The flow aloft will not be particularly strong, but
stability will be low, which will allow the orographic shower
activity to continue. By Sunday afternoon and evening, heights
will be rising and flow aloft is forecast to turn more
northwesterly. However, we will be under the left exit region of
a broad upper jet, while the airmass remains marginally unstable.
The result will be a chance of showers moving out over northeast
Colorado through the afternoon and evening. Temperatures will be
around seasonal normals.

After Sunday evening, heights over Colorado will rise in earnest
with dry and warmer conditions across the forecast area through
much of the week. Wednesday looks to be the warmest day of the
week with highs into the lower 70s across the plains. The upper
ridge is forecast to be moving eastward on Thursday with flow over
Colorado becoming southwesterly. Friday and Saturday look cooler
and unsettled as a broad upper trough will be in place over the
state. Mountain areas will pick up some more light snow while the
plains see a mixture of rain and snow, depending on the
temperatures and the time of day or night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 325 PM MDT Fri Mar 22 2019

Rain showers will become more widespread 00Z-06Z as a storm
system moves across the area. An isolaed thunderstorm is still
possible until about 02Z. Look for MVFR ceilings and visibility
to develop with the onset of steady and heavier precipitation this
evening. Showers may mix with snow after 05Z or so at KDEN and
KAPA, but any snow accumulation would be less than a half inch and
confined to elevated surfaces, if precipitation was able to turn
over to all snow. Conditions will improve 09Z-12Z with precipitation
shifting east of KDEN. Then VFR will prevail Saturday, with
north/northwest winds gusting to around 20 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Barjenbruch
Hazardous weather outlook, Mar 22, 10:00 AM MST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Fri Mar 22 2019

COZ030>051-231700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Fri Mar 22 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and scattered thunderstorms will develop and become
more numerous over the mountains and plains by later this
afternoon. Rain will become more widespread across the plains this
evening, and push slowly east overnight. Small hail, cloud to
ground lightning, and a brief period of heavy rain and gusty winds
to around 35 mph can be expected from the storms.

Across the mountains, moderate to heavy snow showers will occur,
resulting in some slush and snow accumulation on roads.
Total accumulations of 3 to 6 inches can be expected in most
mountain areas above 9500 feet by the time snow tapers off by mid
evening.

In the lower elevations, rain will eventually mix with or change
over to snow over the Palmer Divide and the Wyoming border area.
A couple inches of slushy snow accumulation will be possible in
those locations, but elsewhere across the plains mostly rain will
fall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An upper level storm system will move slowly east of the area on
Saturday. Rain will continue over the plains in the morning but
will gradually end from west to east during the afternoon. In the
mountains there will be a good chance of snow showers with a few
inches of wet snow possible.

Drier weather is expected late Saturday into Sunday morning with
more mountain snow Sunday afternoon into early Monday as another
surge of Pacific moisture moves across the state. The plains may
see another round of rain or snow showers Sunday night. Warmer
and drier weather is expected for Tuesday and Wednesday as upper
level high pressure builds over the Rocky Mountain Region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cheyenne radar (KCYS), 72 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Weld

When
March 22, 5:14 PM MST to 5:24 PM MST
Where
Weld County, 1 mi W of Galeton
Rating
EF0
Path length
0.01 mi
Path width
75 yd
Reported by
Fire Department/Rescue
Coordinates
40.520, -104.599

A tornado touched down briefly and caused minor damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802941.